In 2015, in a small town in Germany called Handeloh, a group of 29 men and women were rushed to hospital after displaying strange and sometimes violent behaviours along with other symptoms including vomiting and seizures. The victims were all attendees at a seminar on spiritual healing called ‘Die sieben Quellen’ – “The Seven Springs”.
The patients all survived, although a number were seriously ill. The organizer of seminar, a psychotherapist, admitted to police that he had given the attendees 2C-E, a psychedelic drug. In 2017, he was given a suspended prison sentence for supplying the illicit substance.
The Handeloh happening has been subject to a lot of discussion online, with many people poking fun at the mess the “homeopaths” found themselves in, while on the other side, Big Pharma was accused of drugging the attendees as part of a war on alternative medicine.
Now, more details have emerged in this curious case, in the form of a new paper published in the International Journal of Legal Medicine. According to authors Stefanie Iwersen-Bergmann and colleagues, the stricken attendees were first discovered by the owner of the conference venue, who came upon a hellish scene after hearing strange noises:
She found persons lying on the ground, shouting, and screaming, and immediately called the emergency services… some were naked from the waist down lying on one another, one man reportedly attempted to tear his penis off…
Bizarre speech and behaviour was noted:
One person was crawling on all fours while barking like a dog, another man was heard shouting that he was dragon, a woman declared herself to be a feather while dancing and singing.
More dangerous symptoms were seen in some cases:
Several persons vomited, and some were barely able to speak. Two persons showed life-threatening conditions (generalized seizures).
Many of the patients were still displaying symptoms 12-15 hours later, and some had to be admitted to intensive care. However, all the affected recovered within a few days.
So what had caused this strange outbreak? While the seminar organizer admitted to handing out 2C-E, blood tests revealed that most of the patients’ samples contained a different drug called BDF, or Bromo-DragonFly – a more dangerous and more potent compound. In fact, the tested levels of 2C-E were so low that Iwersen-Bergmann et al. conclude that “the symptoms of the mass intoxication were mainly due to BDF”.
Curiously, two of the patients with severe and prolonged psychotic symptoms tested negative for both 2C-E and BDF. However, according to Iwersen-Bergmann et al., the effects of BDF can last longer than it is detectable in the blood.
How the BDF ended up being taken is still unclear. The organizer maintains that he thought he was buying 2C-E and that the dealer must have added the BDF. So perhaps there is a grain of truth in the “Big Pharma poisoning” theory, although it was presumably not Big Pharma but Small Basement Chemist who was responsible.
This isn’t the first time a 2C-E/BDF mix-up has occured. In 2011, two people died in Oklahoma after taking supposed “2C-E” that was, in fact, BDF.